Tornadoes · United States · Michigan · 2004

F0 tornado, Maple Rapids, Michigan, May 14, 2004

This F0 tornado ran 3.5 miles across Clinton County on May 14, 2004, touching down at 3:38 PM EDT and reaching 75 yards wide. It killed nobody, and did $150,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
May 14, 2004
Touchdown
3:38 PM EDT (19:38 UTC)
Path length
3.5 miles (5.6 km)
Path width
75 yards (69 m)
Deaths
0
Injuries
0
Property damage
$150,000
County
Clinton County
Touchdown point
43.100, -84.700
Lift-off point
43.100, -84.700
Record number
177

What the Weather Service recorded

A F0 tornado touched down about four miles east southeast of Maple Rapids at 3:38 p.m. EDT. The tornado was 75 yards wide with a path length of 3.5 miles. It moved east northeast at 40 m.p.h. The tornado produced the greatest amount of damage near the point of touchdown four miles east southeast of Maple Rapids just south of Island Road, where one silo was destroyed and two others were damaged. A shed was also damaged. A couple of two by fours were driven into the side of a pole barn. Shingles were damaged and ripped off of two homes. Maximum wind speeds here were estimated at 70 m.p.h. Several trees were blown down in the tornadoe's path. The tornado moved east northeast and lifted just north of Maple Rapids road and east of DeWitt road near Ferdon Creek in Clinton county.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 15:59 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the tornado touched down at May 14, 11:30 AM EDT, 4 hours 8 minutes earlier.

Area forecast discussion, May 14, 11:30 AM EDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1130 AM EDT FRI MAY 14 2004

.SHORT TERM...
SEVERE WEATHER THREAT IS THE MAIN CONCERN FOR THE AFTERNOON AND
EARLY EVENING AS COLD FRONT ADVANCES SLOWLY EAST ACROSS THE CWFA.
FRONT IS CURRENTLY JUST WEST OF HIGHWAY 131 THEN SSW TO GARY
INDIANA. NOT EXPECTING THE FRONT TO MOVE TOO FAST THIS AFTERNOON
SINCE THERE IS A WAVE ALONG THE FRONT IN ILLINOIS MOVING NORTHEAST.

CLOUD COVER IS RATHER EXTENSIVE ATTM BUT LIFTED INDICES ARE STILL -2
TO -4 AHEAD OF THE FRONT. ANY BRIEF BREAKS IN THE CLOUDS COULD
REALLY BOOST INSTABILITY IN A HURRY AND INCREASE THE SEVERE WEATHER
THREAT. MAIN CONCERN IS FOR DAMAGING WINDS FROM LINEAR SEGMENTS
LIFTING NE FROM INDIANA... AS WINDS ALOFT ARE PROGGED TO STRENGTHEN
THROUGH 21Z (40 KTS AT H8 AND 55 KTS AT H5). FREEZING LEVEL IS UP
NEAR 13K FEET... SO THE HAIL THREAT NOT TOO HIGH. LOCALLY HEAVY
DOWNPOURS COULD LEAD TO SOME URBAN/SMALL STREAM FLOODING PROBLEMS
WHERE HEAVIER CELLS PERSIST.

ISOLATED WEAK/BRIEF TORNADOES ARE ALSO A POSSIBILITY GIVEN LOW LCL
HEIGHTS AND 0-1KM HELICITIES NEAR 150. CURRENTLY SFC WINDS ARE
UNIFORM SSW...BUT IF LOW LEVEL WINDS BACK SOUTHEASTERLY AHEAD OF THE
WAVE LIFTING NE FROM IL...THIS WOULD INCREASE THE TORNADO THREAT.

BEHIND THE FRONT THIS AFTERNOON...EXPECT WIDESPREAD RAIN AND MUCH
COOLER TEMPERATURES IN THE 40S AND 50S.

&&

.GRR...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MEADE
Hazardous weather outlook, May 14, 11:41 AM EDT, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1141 AM EDT FRI MAY 14 2004

MIZ037>040-043>046-050>052-056>059-064>067-071>074-151003-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
1141 AM EDT FRI MAY 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND EARLY
EVENING EAST OF A LINE FROM MOUNT PLEASANT TO HOLLAND. A COLD FRONT
WILL MOVE INTO A MOIST AND UNSTABLE AIRMASS...TOUCHING OFF
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL.
ISOLATED TORNADOES ARE ALSO POSSIBLE. STORMS THAT DO FORM WILL MOVE
NORTH NORTHEAST AT ABOUT 40 MPH.

LOCALLY HEAVY RAINFALL COULD LEAD TO URBAN AND SMALL STREAM FLOODING
PROBLEMS WHERE THE STRONGER STORMS PERSIST.

SCATTERED SHOWERS AND THUNDERSTORMS MAY LINGER THROUGH INTO THE
EVENING AS THE COLD FRONT MOVES ACROSS LOWER MICHIGAN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATE MONDAY AND
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

OSTUNO MEADE

In the hours before

Special weather statement, May 14, 1:28 PM EDT, 2 hours 10 minutes before
MIZ039-040-045-046-051-052-057>059-064>067-071>074-150000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
128 PM EDT FRI MAY 14 2004

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 800 PM EDT FRIDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES

IN CENTRAL MICHIGAN
     OSCEOLA...CLARE...ISABELLA...MECOSTA...MONTCALM AND GRATIOT

IN SOUTHWEST MICHIGAN
     KENT...ALLEGAN...BARRY...KALAMAZOO AND VAN BUREN

IN SOUTH CENTRAL MICHIGAN
     IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

MEADE
Local storm report, May 14, 3:32 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
332 PM EDT FRI MAY 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0329 PM     HEAVY RAIN       10 N GRATTAN            43.23N 85.38W
05/14/2004  1.00 INCH        KENT               MI   TRAINED SPOTTER

            1.00 INCH OF RAIN THE PAST HOUR

&&

MJK

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Detroit, MI (KDTX), 12:00Z

7.6 hours before the tornado, 112 km from the path. May 14, 2004.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2004-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 177 joules per kilogram, CIN -20, lifted condensation level 663 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Detroit, MI at 12:00Z on 2004-05-14The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 17 square meters per square second, 0 to 6 km bulk shear 15 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
177 J/kg
Mixed-layer CIN
-20 J/kg
Surface CAPE
150 J/kg
Mixed-layer LCL
663 m above ground
0-6 km bulk shear
15 kt
0-1 km bulk shear
4 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.1 K/km

Open this sounding in Storm Lab

Detroit, MI (KDTX), 00:00Z

4.4 hours after it, 112 km from the path. May 15, 2004.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2004-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -74402, lifted condensation level 575 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Detroit, MI at 00:00Z on 2004-05-15The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 8 square meters per square second, 0 to 6 km bulk shear 36 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-74402 J/kg
Surface CAPE
2 J/kg
Mixed-layer LCL
575 m above ground
0-6 km bulk shear
36 kt
0-1 km bulk shear
3 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.8 K/km

Open this sounding in Storm Lab

The radar

The Grand Rapids radar (KGRR), 72 km away, was scanning. The volume nearest the touchdown began at 19:36 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
19:29 UTCHEAVY RAIN 110 N GrattanKent, MI1.00 INCH OF RAIN THE PAST HOUR
19:38 UTCTORNADO 04 Ese Maple RapidsClinton, MIONE SILO DESTROYED. TWO SILOS DAMAGED. ONE SHED DAMAGED. SHINGLES DAMAGED AND RIPPED OFF OF TWO HOMES. SEVERAL TREES BLOWN OVER.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2004 tornado in MichiganEvery tornado in Michigan since 1950Warnings in force in Michigan nowThe forecast where you are

The other tornadoes of May 14, 2004

4 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 144:20 PM EDTF1Saginaw, MI4.0125$250,000
May 146:03 PM EDTF0Lapeer, MI0.110
May 146:11 PM EDTF0Saint Clair, MI0.530$10,000
May 146:56 PM EDTF0Sanilac, MI0.110

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.